I’ve been on prednisone. I’m starting methotrexate. I was supposed to start this week and I keep putting it off idk what wrong with me. I’m just scared. Scared of this disease and scared I may lose my hair and be nauseated and miserable while taking care of 3 kids…
What time of day do you think is best to take it? I dont have a ton of help with my kids and don’t have a good day to be tired and sick.
I’m starting on tablets. 2.5 mg. 4 pills then 5 then 6. And 2 -1mg folic acid daily.
Most people say take it late afternoon or early evening. Drinks lots of water and hopefully whatever side effects you may (some people don’t get any side effects) get will be when you’re mostly asleep. And remember just take the folic acid but not on mxt day. Mxt depletes folic acid so there’s little point in taking it on mxt day but lots of point taking it otherwise.
And with all of these drugs starting off, you have no idea how you’ll feel on them until you just try and see. And if this one isn’t for you (it wasn’t for me) you’ve got other ones to try. So although I fully understand the fear, the quicker you get going the quicker you find out and the quicker you get to a drug that helps just you. And believe me being on a drug that helps (which isn’t pred) is a pretty decent place to be.
Big hugs though. I can so remember feeling just like you are now.
Your fear is completely understandable. But hopefully you’ll look back and wonder what you were worried about, as is often the case.
I remember looking at all the pills I had to take and thinking ‘so this is what it has come to’. But Mtx helped me quite a lot and I’m one of the lucky ones who experiences few if any side effects - I’ve been taking Mtx for over 6 years now.
I’d be really upset about, well, everything to do with the disease if I had young children to care for. It is daunting, nobody would say otherwise. But please remember that it is often those of us with particularly stubborn symptoms who tend to post here, there must be many, many others whose PsA is so well-controlled that they’ve not really got much to say about it. You may yet join that fortunate band.
Keep looking to the future. I think getting over the hump of the first ‘serious’ med is a real step forward, especially if it brings significant relief. And if you do have problems with Mtx, then you & your rheumy will doubtless decide to try something else which would be another step towards ‘the’ drug for you, the one that will make a huge difference. Good luck Mwitt.
I never had any severe side effects, and I’ve been on it for close to 9 months. For the first four weeks, I did get headaches and brain fog, but those eventually went away entirely and now I don’t get any side effects at all! Everyone is different but you won’t know how your own body reacts until you try it! My doctor has me take half the pills in the morning and half at night.
I’ve found my way with methotrexate over time. I take mine straight after my evening meal with a glass of milk. It really helps me. Then I have a cup of tea and perhaps a biscuit or light dessert. If I feel nauseated I find ginger tea or tonic water really help. I lost some hair when I was on a higher dose but it was more thinning than coming out in clumps. Not that noticeable. My hair stopped growing too. Saved a fortune at the hairdressers. I came off Methotrexate in January and everything returned to normal eventually. My hair grew back curly . I’m back on it now at a lower dose along with Erelzi (biologic) and a month down the line I’ve had no side effects apart from a bit of brain fog the day after I take it. It’s worked for me. Don’t be afraid xxx
Thank you! The hair loss has been a big fear for me as I am a hairdresser and have been for 15 years lol so I dont want my hair to change but im feeling more confident about taking it now and I will start this week. Thanks again!
I have felt fear with every new medication on the PsA journey. It seems appropriate since we don’t know exactly how they will affect us until we try them!
I’ve had no side effects with methotrexate, once I switched to injections rather than tablets. The pills caused me severe stomach problems. I also seem to remember being unable to sleep if I took the tablets at night. Now I give myself the injections in the morning, and that works well for me.
Thank you. It seems most people do better on the injections rather than the tablets.
I’m scared I’m going to give myself stomach problem just in anticipation lol. I’m almost looking forward to my first dose now just to get it over with!!
It seems most people do better on the injections rather than the tablets. – MWitt
I’ve never understood why docs start with tablets. I was anxious to get “this thing” under control, and I asked for injections instead of pills. “No, we always start with pills first.” was the answer. A couple of months later, there wasn’t any improvement, so we switched to injections. Like, WT… ?
I read the newbie post. Thank you for showing me. I like to hear a success story. I wish their hair loss didn’t sadden me and scare me so much. I a hairstylist and love my hair and fear looking weird but I guess I’d rather have less hair then hurting messes up joints.
Not sure how many on Mtx do lose hair … I think it’s one of those things that gets a lot of internet time when & if it does happen and that skews the picture. I lost hair when I stopped Mtx for a while because my psoriasis went wild but it grew back with a vengeance when I re-started the drug. Now I’ve got plenty of the stuff again, despite being old.
Being the first drug that most of us encounter for PsA, Mtx can, I think, get the blame for some of the effects of the disease itself. Initially I thought it was responsible for my dull skin and the dark rings under my eyes. But you know what, it’s the disease itself that can be a whopping great anti-beauty treatment.
Quite a few report being told ‘but you look so well!’ even when they feel truly lousy. Not me - I aged about 10 years in a couple of years and looked absolutely awful when PsA first hit me hard. And with the disease under control I look much healthier again, in my opinion anyway.
Don’t be fearful, give it a go. Mtx is hard for some but not for others, I suspect that the majority of patients don’t have a problem with it.
Your right I’m sure about the disease being a cause of a lot of it. Because I know my hair has hanged a lot in the last year and it seems more
Fragile. And I have aged and changed so much in this last year as well. Thank God for good make up
I was on methotrexate for about 4 years. Yeah I lost some hair, it just got thinner in places but I am also now 63 and female so it may have been hormones. I was nauseated on pills and switched to a weekly shot with a very thin tiny insulin needle. Not painful. It made me nauseous and my tummy hurt but it wasn’t as bad as the flu. It can help you feel better and may help get this crappy disease under control. It’s the first Med used usually. By the way, most people didn’t know I had lost hair, it was gradual and not as bad as I thought. I stopped taking it last year and hair came back some. So take it. I think that first medicine is where you have to confront that the psa is there and is not going away.
I didn’t feel bad actually on that dose of MTX (10mg). Tablets taste a bit funky but that was all! I did have to go up to 25mg over time and I didn’t feel great for a day or so after that amount so I think the side effects can be linked to dose.
If you feel unwell and you’re up for trying it, you can do the injections instead which bypass the oral route and stop you feeling nauseous. I switched onto injections after a few months on 25mg and it nearly stopped all the sick feelings.
Everyone’s input and this whole forum has been so helpful and encouraging to me. My prednisone dosage just dropped to 15 mg and I’m taking my first dos of methotrexate tonight. I’m nervous but also hopeful.
I’m hopeful for little to no side effects and relief where it’s needed.